MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. TSS TRIAL INSERTER/EXTRACTOR. 2.5

ASCENSION ORTHOPEDICS, INC. TSS TRIAL INSERTER/EXTRACTOR. 2.5
Catalog Number INS-0923-046-001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a primary total shoulder arthroplasty the tss head cutting template rod.2.5 was inadvertently broken off in the handle by a slipped swing of the mallet, causing the threads of the tss trial inserter/extractor.2.5 to break off.There was no delay and the procedure was finished using the same device.Patient was not harmed and no pieces fell into patient.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: additional information received by the manufacturer identified that this event should be re-evaluated for mdr reporting.The new information received confirmed that the tss trial inserter/extractor impactor found that the threaded tip of the tss head cutting template 2.5 was broken off into the reusable instrument.The reassessment determined that the issue does not meet the threshold for reporting and therefore, it is a non-reportable event.If further details are provided, our files will be updated accordingly, and a further report submitted outlining both the event details and our investigations performed.H10.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.Visual evaluation of the tss trial inserter/extractor impactor found that the threaded tip of the tss head cutting template 2.5 was broken off into the reusable instrument, the reported event was confirmed.The excessive force caused by the slipped swing came in contact with the small alignment rod causing it to shear off cleanly at the threads.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the product specifications, assembly and inspection procedures for the device identified no issues which could have caused or contributed to the alleged complaint.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.The tss trial inserter/extractor is a reusable instrument expected to be used across multiple surgeries.Its intended use is to insert the tss humeral body and stem trials.The tip of the inserter/extractor is secured to the humeral body and stem trials and then the impaction head is impacted to drive the stem and body implants into the humeral canal.The inserter/extractor is also used to remove the trials from the humerus.Therefore, the inserter/extractor is subjected to significant forces during impaction and extraction.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TSS TRIAL INSERTER/EXTRACTOR. 2.5
Common Device Name
EXTRACTOR
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17113623
Report Number3002788818-2023-00044
Device Sequence Number6346151
Product Code HWB
UDI-Device Identifier00885556860779
UDI-Public885556860779
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberINS-0923-046-001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2023
Supplement Date Received by Manufacturer10/26/2023
10/26/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date10/27/2023
10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale